Maine, 2012

Winter Storm and Heavy Snow in Maine, January 27 to 28, 2012

January 27 to 28, 2012 · NWS CAR · 10 events in 10 counties and zones

Intensifying low pressure tracking across the Gulf of Maine produced heavy snow from southern Piscataquis county to northern Washington county northward across Aroostook county. Snow developed during the morning of the 27th and continued into the early morning hours of the 28th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking across the Gulf of Maine produced heavy snow from southern Piscataquis county to northern Washington county northward across Aroostook county. Snow developed during the morning of the 27th and continued into the early morning hours of the 28th. Most of the precipitation fell in the form of snow. Storm total snow accumulations generally ranged from 6 to 10 inches...with localized totals up to around 12 inches across northeast Aroostook county. However...localized ice accumulations of up to a quarter of an inch were also reported in an area from southern Piscataquis...across central Penobscot...to northern Washington counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 27, 6:21 AM EST, 39 minutes earlier.

Area forecast discussion, Jan 27, 6:21 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
621 AM EST FRI JAN 27 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST ALONG THE SOUTHERN MAINE COAST TODAY.
THE LOW WILL INTENSIFY AS IT EXITS THROUGH THE MARITIMES TONIGHT.&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE: SNOW CONTS TO SPREAD NEWRD AND SHOULD REACH ALL OF FAR NRN
AND NERN MAINE BY 13Z AS FCST... CURRENT AND EXPECTED TRENDS NEXT FEW
HRS ON TRACK W/ NO MAJOR ADJUSTMENTS NEEDED.

LOW PRES FCST TO TRACK NE FROM THE ERN OH VALLEY ALONG OUR SRN
COAST LATER TODAY AND THEN EXIT INTO THE MARITIMES LATE TONIGHT
INTO SAT... PRECIP HAS ALREADY SPREAD NEWRD INTO OUR SWRN AREAS
INCLUDING KBGR AND WILL CONT TO SPREAD N AND E THRU THE REMAINDER
OF THE OVERNIGHT HRS. LATEST MODEL CRITICAL THICKNESS PROGS CONT
TO SUGGEST A MIX TO SLEET/FZRA EVEN FAR NERN AREAS LATER THIS AFTN
INTO THIS EVE W/ PRECIP REMAINING ALL SNOW PROBABLY JUST THE FAR
NW. ALSO APPEARS THAT PLAIN RAIN WILL REACH AS FAR N AS OUR
CENTRAL AREAS. AS A RESULT...CURRENT FCST LOOKS REASONABLE W/ THE
FOLLOWING CHANGES/CONCERNS:

HAVE SHIFTED THE ZONE OF BEST ICING A BIT FURTHER NWRD W/ HEAVIEST
ACCUMS OF BTWN .25 AND .5 INCHES FROM N OF KBGR TO JUST N OF KHUL.

ALSO PULLED BACK ON TOTAL SNOW ACCUMS ACROSS THE N JUST A BIT...
STILL SOME CONCERN ABOUT A PERIOD OF FAIRLY SIGNIFICANT BANDED
PRECIP SETTING UP ACROSS OUR NERN AREAS THIS EVE. HOWEVER...SOME
OF THAT PRECIP WILL BE LOST TO SLEET/FZRA DURING THE 00-06Z TIME
FRAME W/ THE DEEPER COLD AIR NOT EXPECTED TO SPREAD BACK INTO THIS
AREA AND CHANGE THE PRECIP BACK TO SNOW UNTIL THE 02-04Z TIME
FRAME. AS A RESULT...WILL BE HARD TO REALIZE THE 3-4 INCHES OF
ADDITIONAL SNOW THAT HAD BEEN FCST DURING THIS TIME.

SYSTEM WINDS DOWN ACROSS WRN AREAS THIS EVE AND ACROSS THE FAR E
AND NE AFTER MIDNIGHT... WILL CONT ALL CURRENT WARNINGS/ADVISORIES...

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK NORTHEAST THROUGH THE
MARITIMES ON SATURDAY WITH DRIER NORTHWEST FLOW IN ITS WAKE. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATER SATURDAY THEN
MOVE EAST SATURDAY NIGHT. A SHORT WAVE IS FORECAST TO RAPIDLY EAST
ACROSS QUEBEC AND THEN ACROSS NORTHERN MAINE LATER SATURDAY NIGHT.
SNOW SHOWERS ARE LIKELY SATURDAY NIGHT ACROSS NORTHERN AREAS BUT
IT SHOULD REMAIN DRY DOWNEAST AS BEST FORCING AND MOISTURE WITH
THE SHORT WAVE REMAINS ACROSS THE NORTH. SOME SNOW SHOWERS COULD
LINGER ACROSS NORTHERN AREAS INTO SUNDAY OTHERWISE IT WILL REMAIN
DRY FOR MOST OF THE REGION AS WEAK HIGH PRESSURE ONCE AGAIN BUILDS
BRIEFLY ACROSS THE REGION. TEMPERATURES BOTH SATURDAY AND SUNDAY
ARE EXPECTED TO BE ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ANOTHER SHORT WAVE WILL RAPIDLY APPROACH FROM THE WEST SUNDAY
NIGHT AND THEN MOVE EAST OF THE GULF OF MAINE DURING MONDAY.
MODELS STILL HINTING AT A WEAK AREA OF LOW PRESSURE DEVELOPING IN
THE VICINITY OF THE GULF OF MAINE DURING MONDAY AND THEN QUICKLY
MOVING EAST DURING MONDAY AFTERNOON. STILL LOOKS LIKE THE LOW WILL
DEVELOP TOO FAR EAST AND BE MOVING TO QUICKLY TO BRING MUCH IN THE
WAY OF MOISTURE TO THE REGION BUT WILL KEEP THE CHANCE FOR SNOW
SHOWERS SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BRING MAINLY
DRY WEATHER MONDAY NIGHT AND TUESDAY. ANOTHER WEAK AREA OF LOW
PRESSURE WILL APPROACH FROM THE WEST TUESDAY NIGHT AND WEDNESDAY
BRINGING ANOTHER CHANCE FOR SNOW SHOWERS MAINLY TO NORTHERN AREAS.
HIGH PRESSURE WILL ONCE AGAIN BUILD TOWARD THE REGION THURSDAY.
TEMPERATURES ARE EXPECTED TO BE A BIT ABOVE NORMAL FOR THIS TIME
OF YEAR.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: IFR/LIFR ALL TAF SITES TODAY INTO THIS EVE W/ SRN SITES IMPROVING
TO VFR LATE THIS EVE AND THE NRN TAF SITES IMPROVING BY EARLY SAT...

SHORT TERM: GENERALLY VFR...BUT THERE COULD BE SOME MVFR ACROSS
THE NORTHERN TERMINALS SUNDAY NIGHT IN ANY SNOW SHOWERS.

&&

.MARINE...
NEAR TERM: WILL CONT THE SCA THRU TONIGHT...

SHORT TERM: EXPECT SCA WINDS/SEAS TO CONTINUE INTO EARLY SATURDAY
AND THEN DIMINISH SATURDAY AFTERNOON. SCA CONDITIONS ARE THE
POSSIBLE LATER SATURDAY NIGHT AND SUNDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 AM EST SATURDAY FOR MEZ001>006-
     010-011-031-032.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MEZ015>017.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
     MEZ029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST SATURDAY FOR ANZ050>052.

&&

NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW
MARINE...KHW/DUDA
Hazardous weather outlook, Jan 27, 3:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
324 AM EST FRI JAN 27 2012

MEZ001-002-280830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
324 AM EST FRI JAN 27 2012

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>006-010-011-031-032-280830-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
324 AM EST FRI JAN 27 2012

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-280830-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
324 AM EST FRI JAN 27 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-280830-
COASTAL HANCOCK-COASTAL WASHINGTON-
324 AM EST FRI JAN 27 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-280830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
324 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 3 winter storm. Local standard time, as filed.

Heavy Snow, Northern Somerset

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Heavy Snow, Northern Piscataquis

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Northern Penobscot

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Southeast Aroostook

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Central Piscataquis

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches.

Winter Storm, Central Penobscot

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches. Localized ice accumulations of up to a quarter of an inch were also reported.

Winter Storm, Southern Piscataquis

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches. Localized ice accumulations of up to a quarter of an inch were also reported.

Winter Storm, Northern Washington

When
January 27, 7:00 AM EST to January 28, 1:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 8 inches. Localized ice accumulations of up to a quarter of an inch were also reported.

Heavy Snow, Northwest Aroostook

When
January 27, 10:00 AM EST to January 28, 1:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Northeast Aroostook

When
January 27, 10:00 AM EST to January 28, 1:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358172, 358173, 358174, 358175, 358176, 358177, 358178, 358179, 358170, 358171.